Alert archive / North Dakota / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Dec 17, 2021, 3:00 AM CST for Ransom County, Richland County, Sargent County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota. It took effect at Dec 17, 2021, 12:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:00 AM CST (09:00 UTC)
- In effect from
- Dec 17, 2021, 12:00 PM CST
- Expired
- Dec 18, 2021, 12:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368 WWUS43 KFGF 170900 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 300 AM CST Fri Dec 17 2021 MNZ029-030-040-NDZ049-052-053-180600- /O.NEW.KFGF.WW.Y.0013.211217T1800Z-211218T0600Z/ Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland- Including the cities of Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 300 AM CST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of west central Minnesota and southeast North Dakota. * WHEN...From noon today to midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
4 follow-up statements
958 WWUS43 KFGF 172134 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 334 PM CST Fri Dec 17 2021 MNZ029-030-040-NDZ049-052-053-180600- /O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/ Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland- Including the cities of Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 334 PM CST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations of 1 to 3 inches. Total snow accumulation of 3 to 6 inches. * WHERE...Portions of west central Minnesota and southeast North Dakota. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
605 WWUS43 KFGF 172350 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 550 PM CST Fri Dec 17 2021 NDZ052-053-180600- /O.UPG.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/ /O.NEW.KFGF.WS.W.0005.211217T2350Z-211218T0600Z/ Sargent-Richland- Including the cities of Gwinner, Milnor, Forman, Rutland, and Wahpeton 550 PM CST Fri Dec 17 2021 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Heavy snow, with total accumulations of 5 to 9 inches. * WHERE...Sargent and Richland Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ029-030-040-NDZ049-180600- /O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/ Wilkin-West Otter Tail-Grant-Ransom- Including the cities of Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin 550 PM CST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow, with total accumulations of 3 to 6 inches. * WHERE...In North Dakota, Ransom County. In Minnesota, West Otter Tail, Grant and Wilkin Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
831 WWUS43 KFGF 180313 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 913 PM CST Fri Dec 17 2021 NDZ052-053-180600- /O.CON.KFGF.WS.W.0005.000000T0000Z-211218T0600Z/ Sargent-Richland- Including the cities of Gwinner, Milnor, Forman, Rutland, and Wahpeton 913 PM CST Fri Dec 17 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Heavy snow, with total accumulations of 6 to 14 inches. Much less snowfall is expected across northern Richland County. * WHERE...Richland and Sargent Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$ MNZ029-030-040-NDZ049-180600- /O.CON.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/ Wilkin-West Otter Tail-Grant-Ransom- Including the cities of Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin 913 PM CST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow, with total accumulations of 2 to 6 inches. * WHERE...In North Dakota, Ransom County. In Minnesota, West Otter Tail, Grant and Wilkin Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Dakota can be found at dot.nd.gov/travel and for Minnesota at 511mn.org, or by calling 5 1 1 in either state. && $$
307 WWUS43 KFGF 180551 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1151 PM CST Fri Dec 17 2021 NDZ052-053-180700- /O.EXP.KFGF.WS.W.0005.000000T0000Z-211218T0600Z/ Sargent-Richland- Including the cities of Gwinner, Milnor, Forman, Rutland, and Wahpeton 1151 PM CST Fri Dec 17 2021 ...WINTER STORM WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT... Most of the accumulating snow has ended. $$ MNZ029-030-040-NDZ049-180700- /O.EXP.KFGF.WW.Y.0013.000000T0000Z-211218T0600Z/ Wilkin-West Otter Tail-Grant-Ransom- Including the cities of Breckenridge, Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, and Enderlin 1151 PM CST Fri Dec 17 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Most of the accumulating snow has ended. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Dec 16, 10:55 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 16, 10:55 PM CST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1055 PM CST Thu Dec 16 2021 .UPDATE... Issued at 1009 PM CST Thu Dec 16 2021 Cloud cover lingers across northwest Minnesota, but it has cleared out in most other areas. Temperatures in the clear area are wide ranging, with the coldest readings (-2 to -6) in the Devils Lake region. More high thin clouds are starting to move back into central and northeast ND, so temperatures should begin to steady off a little. UPDATE Issued at 540 PM CST Thu Dec 16 2021 The thickest clouds remain across northwest Minnesota, but they continue to push to the east. It still looks like there will be a period of minimal sky cover before more cloud cover arrives from the west by Friday morning. So a cold night is on tap, but at least wind speeds will drop off by mid to late evening (so a wind chill advisory will not be needed). && .SHORT TERM...(This evening through Friday night) Issued at 257 PM CST Thu Dec 16 2021 Snow amounts Friday and Friday night is the main challenge for the period. A few lingering areas of flurries and blowing snow in western MN, but otherwise much more quiet this afternoon. Upper flow will become more southwesterly ahead of the next trough, with surface high pressure keeping things quiet overnight. Winds will continue to drop this evening as the pressure gradient relaxes, and there should be a period of partly cloudy skies overnight before clouds increase towards morning as the next system approaches. Light winds and snow cover should help drop lows tonight into the the single digits above and below zero. The next trough will move into the western Plains tomorrow, and there is indication again of a more southerly shortwave and another northerly one, although this time the more northern one is stronger. Easterly winds picking up tomorrow over our southern counties as low pressure develops over SD/Neb. There is a decent amount of warm air advection and the lift from the southern shortwave developing some precip over northeastern SD by Friday afternoon. Several of the model runs are quite bullish on precip amounts with this southern shortwave with some weak 700mb frontogenesis. There will also be some interaction with the northern shortwave that will be quickly swinging by Friday night. Snow looks fairly likely, mainly across our southern counties, but there is still a lot of spread in the ensembles as to how much. Advisory level snow in the 3-5 inch range is definitely possible, but given recent events a little gun shy on pulling the trigger for a headline at this time. Will message good probabilities of accumulating snow over 2 inches and hold off on any headlines for now. Temps will remain fairly cold through the end of the work week with highs in the single digits and teens and lows on either side of zero. .LONG TERM...(Saturday through Thursday) Issued at 257 PM CST Thu Dec 16 2021 Overview... Some winter weather impacts may be possible with a quick moving system on Tuesday. Otherwise, the bulk of impactful weather across the long term will be tied to generally below normal temperatures. Discussion... As an upper trough translates eastward by the early weekend period, transient upper level ridging is expected to take its place. Some light snow showers/flurries may be possible across northwestern Minnesota Saturday morning as a result, but should taper off throughout the day. Before the upper ridge really takes hold of the region, below normal temperatures will likely stick around on Saturday. Moving into Sunday, strong WAA ahead of an upper trough moving over the Canadian prairies will lead to more seasonable temperatures in the 20s. This will be short lived, however, as an attendant cold front will once again introduce CAA to the region via northwesterly surface flow. A resultant return to below normal temperatures is in the cards and is expected to persist through much of next week. While surface high pressure looks to dominate the region, an upper level shortwave will look to bring some precipitation impacts to the region on Tuesday. Ensemble guidance is in relatively good agreement on this feature, with the main discrepancy stemming from the exact track of this shortwave. Regardless, general consensus indicates that this will be a light snow event, with ensemble probabilities of 24 hour snowfall exceeding 1 inch in the 10-20% range generally north of the I-94 corridor. As this system departs, west-northwesterly flow aloft will continue the CAA stream that will yield a continuation of below normal temperatures moving into the midweek period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1055 PM CST Thu Dec 16 2021 The band of BKN-OVC024 clouds have actually been pushing back into the KGFK/KTVF/KBJI areas late this evening. Models don't really have a good handle on these, so don't have high confidence in what these may do over the next 3-6 hours. Have gone with the idea that they may hold around for a while and then go away, however they could also last longer. They will just have to be monitored and adjusted as needed. If they do shift out of the FA, more clouds will move in very late tonight into Friday morning. The next batch of light snow should begin to move into the KFAR area Friday afternoon, and it will mainly impact KFAR (lesser for the other TAF sites). Winds will not be issue for this round of snow, holding mostly in the 10-15 mph range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...JR LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Dec 16, 4:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 PM CST Thu Dec 16 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-172245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 445 PM CST Thu Dec 16 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light snow will return to the area Friday afternoon into Friday night. There is high confidence (greater than 60 percent) for over 2 inches of accumulation along and south of the I-94 corridor, with lighter amounts further north. Some accumulations over 4 inches are not out of the question, with a 30 percent probability of over 4 inches in southeastern North Dakota. Winds will not be an issue with this system, but some minor travel impacts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 5:50 PM CST | Winter Storm Warning | FGF | Richland, Sargent | 6 hr |
Nearby
Winter Weather Advisories in North Dakota, 2021Winter Weather Advisories in Minnesota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.